Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 214, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 28, 2016, 9:06 PM MDT for Jefferson County, Colorado. It was in force for 24 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2016, 9:06 PM MDT (03:06 UTC)
- Expired
- Jul 28, 2016, 9:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Jefferson County, CO
The radar
The Denver radar (KFTG), 57 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:07 PM MDT | HAIL 1 | Golden, CO | |
| Jul 28, 9:07 PM MDT | HAIL 1.25 | Lakewood, CO | |
| Jul 28, 9:07 PM MDT | HAIL 1.5 | 2 S Golden, CO | |
| Jul 28, 9:25 PM MDT | HAIL 1.25 | Lakewood, CO | |
| Jul 28, 9:30 PM MDT | HAIL 1.5 | 1 S Lakewood, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1611 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 8.4
The text
As transmitted.
660
WUUS55 KBOU 290306
SVRBOU
COC059-290330-
/O.NEW.KBOU.SV.W.0214.160729T0306Z-160729T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
906 PM MDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JEFFERSON COUNTY IN CENTRAL COLORADO...
* UNTIL 930 PM MDT
* AT 905 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GOLDEN...OR
14 MILES WEST OF DENVER...MOVING SOUTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LAKEWOOD...ARVADA...SOUTHWESTERN WHEAT RIDGE...GOLDEN...MORRISON...
IDLEDALE...RED ROCKS PARK AND INDIAN HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3960 10521 3974 10535 3984 10520 3971 10505
TIME...MOT...LOC 0305Z 309DEG 20KT 3975 10523
HAIL...1.50IN
WIND...60MPH
$$
RPK2 follow-up statements
796
WWUS55 KBOU 290316
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
916 PM MDT THU JUL 28 2016
COC059-290330-
/O.CON.KBOU.SV.W.0214.000000T0000Z-160729T0330Z/
JEFFERSON CO-
916 PM MDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR NORTHERN JEFFERSON COUNTY...
AT 916 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHWESTERN
LAKEWOOD...OR 10 MILES WEST OF DENVER...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LAKEWOOD...ARVADA...SOUTHWESTERN WHEAT RIDGE...GOLDEN...MORRISON...
IDLEDALE...RED ROCKS PARK AND INDIAN HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3960 10521 3974 10535 3984 10520 3971 10505
TIME...MOT...LOC 0316Z 309DEG 20KT 3971 10517
HAIL...1.25IN
WIND...60MPH
$$
RJK288
WWUS55 KBOU 290331
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
931 PM MDT THU JUL 28 2016
COC059-290341-
/O.EXP.KBOU.SV.W.0214.000000T0000Z-160729T0330Z/
JEFFERSON CO-
931 PM MDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3960 10521 3974 10535 3984 10520 3971 10505
TIME...MOT...LOC 0330Z 309DEG 20KT 3971 10517
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:02 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 28, 8:02 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 802 PM MDT THU JUL 28 2016 .UPDATE... Issued at 751 PM MDT Thu Jul 28 2016 Best storms have been over Lincoln county early this evening. However with unstable airmass over the front range and nw flow aloft will have to be on the lookout for nocturnal storm development in the next few hours. Still can't rule out a few svr storms along the front range and across the palmer divide through midnight. && .SHORT TERM...(This evening through Friday) Issued at 328 PM MDT Thu Jul 28 2016 Temperatures have been slow to warm today due to clouds and north to northeast winds behind a front/outflow boundary. Eventually the cap is expected to be broken as winds turn more easterly, temperatures warm in the 80 and a short wave trough moves over western Nebraska. Northwest mid level winds around 40 knots above northeast to east low level winds of 20 north will produce good shear. This combined with CAPE in the 1000 to 2500 J/kg range will likely produce a few super cells. Latest HRRR model runs show most of the storms occurring after 00z. This makes sense due to the slow warming. Once storms moves off to the east and dissipate, low clouds are expected to form after midnight. On Friday...low clouds will slow heating during the morning hours. Highs will be on the cool side with readings in the lower to mid 80s across northeast Colorado. These cooler temperatures may make it difficult to break the cap. Will have the highest pops over the higher terrain where the chances of breaking the cap will be better. Surface based CAPE climbs to 1000 to 2000 J/kg over the plains, so any storms that are able to move off the higher terrain could become severe. .LONG TERM...(Friday night through Thursday) Issued at 328 PM MDT Thu Jul 28 2016 Upper level high pressure will be centered over extreme southern Nevada Friday night with a northwest flow aloft over Colorado. The NAM...GFS and ECMWF all show an upper level disturbance caught up in the flow moving across Colorado. Models show quite a bit more QPF than previous runs. Therefore...have raised pops in the grids. Soundings show enough moisture...instability and shear for some stronger storms with hail...gusty winds and heavy rain over portions of the foothills...Palmer Divide and eastern plains. Storms should decrease after midnight...but could linger across far eastern sections of the CWA through the early morning hours. The upper high begins to shift westward over the Rocky Mountain Region over the weekend. This should result in warmer and drier weather across much of north central and northeastern Colorado. There may be enough moisture combined with daytime heating to produce a few high based afternoon and evening showers and storms over higher elevations. GFS and NAM soundings suggest the potential for a few strong to severe storms across the far northeast corner of Colorado Saturday. Next week the upper high is forecasted to move into the southern plains states...which should allow some monsoonal moisture to pump into colorado from the south. This pattern should allow for an increase in shower and storm coverage with a gradual cooling trend towards the middle of next week. The best chance for meaningful precipitation should be over the high country. Across the plains...PW's above an inch combined with limited instability may result in more clouds than precipitation across the plains...with surface boundaries needed for more significant precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 751 PM MDT Thu Jul 28 2016 Winds will remain ene however they may transition to more ese by midnight. There is still some potential for storm through midnight. Latest data keeps winds sely overnight with denver Cyclone developing west of DIA. if that occurs stratus may stay to the west and north late tonight thru Friday morning. && .BOU Watches/Warnings/Advisories... None. && UPDATE...RPK SHORT TERM...Meier LONG TERM...Kalina AVIATION...RPK
Hazardous weather outlook, Jul 28, 10:47 AM MDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1047 AM MDT THU JUL 28 2016 COZ030>051-291700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1047 AM MDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ON THE PLAINS THIS AFTERNOON AND EVENING. ALONG THE FRONT RANGE...ISOLATED SEVERE WILL BE POSSIBLE. THE PRIMARY THREAT TODAY IS VERY LARGE HAIL...WITH UP TO BASEBALL SIZE HAIL POSSIBLE WITH THE STRONGEST STORMS. DAMAGING WIND GUSTS UP TO 80 MPH AND AN ISOLATED TORNADO OR TWO ARE ALSO POSSIBLE. INCREASING MOISTURE OVER THE PLAINS ALONG WITH FAVORABLE WIND SHEAR WILL CREATE AN ABOVE AVERAGE THREAT OF SEVERE STORMS TODAY. BE PREPARED FOR POSSIBLE HAZARDOUS WEATHER AND TAKE SHELTER IF A STORM APPROACHES OR A WARNING IS ISSUED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY WILL BE A LITTLE COOLER WITH A FEW STRONG STORMS POSSIBLE, MOST LIKELY OVER THE PALMER DIVIDE. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS. THE WEEKEND WILL BE WARMER AND DRIER OVER THE PLAINS WHILE AFTERNOON STORMS INCREASE OVER THE HIGH TERRAIN. NEXT WEEK WILL SEE AFTERNOON STORMS CONTINUE OVER THE MOUNTAINS ALONG WITH ISOLATED SHOWERS ON THE PLAINS. LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM THE STRONGEST STORMS THAT DEVELOP EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AFTER 2 PM.
In the hours before
Special weather statement, Jul 28, 6:00 PM MDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 600 PM MDT THU JUL 28 2016 COZ038-290030- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- 600 PM MDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL 630 PM MDT... AT 600 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CARR...OR 16 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NUNN...CARR...NATURAL FORT AND ROCKPORT. LAT...LON 4090 10502 4099 10487 4070 10447 4071 10486 TIME...MOT...LOC 0000Z 311DEG 21KT 4092 10490 BARJENBRUCH
Local storm report, Jul 28, 7:47 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
747 PM MDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 21 N ORDWAY 38.52N 103.76W
07/28/2016 M1.00 INCH LINCOLN CO TRAINED SPOTTER
&&
NGUSACKSpecial weather statement, Jul 28, 8:51 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 851 PM MDT THU JUL 28 2016 COZ036-039-290315- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY CO- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO- 851 PM MDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL 915 PM MDT... AT 850 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WHITE RANCH OPEN SPACE...OR 16 MILES WEST OF DENVER...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHERN LAKEWOOD...SOUTHWESTERN ARVADA...WHEAT RIDGE... GOLDEN AND WHITE RANCH OPEN SPACE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3979 10536 3988 10523 3978 10509 3968 10524 TIME...MOT...LOC 0250Z 304DEG 10KT 3980 10527 RPK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:00 PM MDT | Special Weather Statement | BOU | Weld | 30 min |
| Jul 28, 6:49 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 41 min |
| Jul 28, 7:03 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 42 min |
| Jul 28, 7:24 PM MDT | Tornado Warning | BOU | Lincoln | 36 min |
| Jul 28, 8:26 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 34 min |
| Jul 28, 8:51 PM MDT | Special Weather Statement | BOU | Jefferson | 24 min |
| Jul 28, 9:23 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 52 min |
| Jul 28, 9:30 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 30 min |
| Jul 28, 10:06 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 39 min |
| Jul 29, 12:10 AM MDT | Special Weather Statement | BOU | Elbert | 65 min |
| Jul 29, 4:35 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
| Jul 29, 5:12 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 48 min |
| Jul 29, 5:17 PM MDT | Special Weather Statement | BOU | Elbert | 28 min |
| Jul 29, 5:57 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.